Iowa, 2013

Hail in Iowa, July 2, 2013

July 2, 2013 · NWS DMX · 6 events in 5 counties and zones

An upper level low pressure area was located over Iowa during the afternoon of the 2nd. Surface temperatures warmed into the low to mid 80s, though dewpoint temperatures were relatively low in the low to mid 50s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
$75,000
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

An upper level low pressure area was located over Iowa during the afternoon of the 2nd. Surface temperatures warmed into the low to mid 80s, though dewpoint temperatures were relatively low in the low to mid 50s. CAPE was around 1000 J/kg with downdraft CAPE of 800 to 1000 J/kg. The CAPE available in the -10 to -30 C layer of the atmosphere was around 300 J/kg. The freezing level was just over 10,000 feet. The atmosphere was weakly sheared with under 20 kts of shear available and the precipitable water was only around an inch. Thunderstorms formed across Iowa, mainly over the southern half. Most of the storms produced small hail of 1/4 to 1/2 inch in diameter. One of the storms produced quarter size hail in the Grimes area of central Iowa. One storm produced nickel to quarter size hail three inches deep in Wayne County at Corydon. Several others produced enough hail to cover the ground, but much of it was quite small.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 2, 1:56 PM CST, 37 minutes earlier.

Area forecast discussion, Jul 2, 1:56 PM CST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
256 PM CDT TUE JUL 2 2013

.SHORT TERM.../TONIGHT /...
ISSUED AT 252 PM CDT TUE JUL 2 2013

FORECAST FOR TONIGHT SIMILAR TO LAST NIGHT AS UPPER LOW SLOWLY
SHIFTS NORTHWEST AS IT LIFTS OUT OF THE BASE OF THE UPPER TROUGH
ACROSS THE MIDWEST/SOUTHERN PLAINS.  AS EXPECTED ISOLATED STORMS
DEVELOPED THIS AFTERNOON AND WILL PERSIST INTO EARLY EVENING BEFORE
DISSIPATING.  SOME SMALL HAIL IS POSSIBLE WITH THE STORMS BUT
SOUNDINGS CONTINUE TO SHOW STEEP LOW LEVEL LAPSE RATES THROUGH 00Z
SO GUSTY WINDS ARE ALSO POSSIBLE WITH THE STORMS.  SPC MESO PAGE
HIGHLIGHTING AN AREA OF HIGHER 0-3KM SHEAR AND MLCAPE BETWEEN
HIGHWAY 20 AND HIGHWAY 30 SO FUNNEL CLOUDS STILL POSSIBLE THIS
AFTERNOON MAINLY AS THE UPDRAFTS GO UP.

THE NAM SHOWS ANOTHER WEAK SHORTWAVE DROPPING ACROSS CENTRAL IOWA
FROM 09Z-13Z.  A SIMILAR SET UP LAST NIGHT PRODUCED SHOWERS AND
ISOLATED STORMS ACROSS NE IA AND SHOULD DO THE SAME TONIGHT OVER
NCEN INTO WESTERN IA.  I HAVE INTRODUCED A SLIGHT CHANCE OF
SHOWERS/STORMS OVERNIGHT FROM FORT DODGE SSW.  THIS AREA MAY NEED TO
BE EXPANDED BUT FOR NOW I FELT THE NAM HAD A DECENT HANDLE ON THIS.

SOUNDINGS ALSO SHOWED SOME VERY SHALLOW MOISTURE ACROSS THE EAST AND
SOUTHEAST AS SOME LOW LEVEL MOISTURE SLOWLY WORKS INTO THE AREA.
WITH WEAK FLOW AND MAINLY CLEAR SKIES EXCEPT FOR SOME AC I THINK
THERE WILL LIKELY BE SOME GROUND FOG DEVELOPING IN LOW LYING AREAS
BUT IT WONT BE WIDESPREAD ENOUGH TO INCLUDE IN GRIDS.  I DID MENTION
IT IN AVIATION PRODUCTS HOWEVER.

.LONG TERM.../WEDNESDAY THROUGH TUESDAY/...
ISSUED AT 252 PM CDT TUE JUL 2 2013

OLD UPPER LOW OVER MID MISSISSIPPI RIVER VALLEY WILL DRIFT BACK
NORTHWEST AND THEN EVENTUALLY LEAVE THE AREA IN THE NEXT 36 HOURS. A
WEAK SFC TROUGH THAT ACCOMPANIES THE SYSTEM WILL REMAIN NEAR THE
AREA ON WEDNESDAY AS WELL. WITH THE AIRMASS LITTLE CHANGED...THERE
WILL BE ADDITIONAL CHANCES FOR SCT THUNDERSTORMS MAINLY IN THE
AFTERNOON HOURS WEDNESDAY THROUGH EARLY EVENING AND PERHAPS AGAIN...
TO A LESSER EXTENT...ON THURSDAY. BY LATE THURSDAY THE WEAKENED
UPPER LEVEL SYSTEM WILL FINALLY DRIFT EAST OUT OF THE AREA WITH A
RIDGE BEGINNING TO BUILD EAST THURSDAY NIGHT AND FRIDAY.
CONSEQUENTLY TEMPERATURES WILL GRADUALLY WARM INTO THE WEEKEND WITH
HIGHS BACK IN THE MID 80S BY FRIDAY AND LOWS CLIMBING INTO THE LOWER
TO MID 60S BY FRIDAY AND IN THE MID 60S TO NEAR 70 FOR THE WEEKEND.
WITH INCREASED SW FLOW AT THE SFC AND ALOFT...DEW POINTS AND
HUMIDITY WILL BE ON THE INCREASE AS WELL. HOWEVER...INITIALLY THERE
WILL BE LITTLE FOCUSING MECHANISM FOR ANY SHOWERS AND THUNDERSTORMS
UNTIL LATE IN THE EXTENDED PERIOD. THE RIDGE OF HIGH PRESSURE NOSING
INTO THE CENTRAL PLAINS FROM THE SOUTHWEST WILL PREVENT ANY
SOUTHWARD ADVANCEMENT OF COOLER AIR FROM CANADA AND A WEAK UPPER
LEVEL SYSTEM OVER THE LOWER MISSISSIPPI RIVER VALLEY WILL KEEP THE
H850 MOISTURE CHANNEL FOCUSED EAST OF THE REGION ACROSS THE UPPER
OHIO RIVER VALLEY AND EASTERN STATES. THUS...DESPITE H700
TEMPERATURES THAT HOVER NEAR 9-10C THROUGH SATURDAY
NIGHT/SUNDAY...LITTLE IN TERMS OF THUNDERSTORM DEVELOPMENT IS
ANTICIPATED OTHER THAN PERHAPS AN OUTLIER STORM ACROSS THE NORTH
THROUGH SUNDAY NIGHT. VERY LATE IN THE PERIOD THE EAST COAST UPPER
LEVEL HIGH WILL DRIFT BACK WEST...FORCING THE LOWER MISSISSIPPI
RIVER VALLEY LOW NORTHWEST. THIS WILL FOCUS THE H850 MOISTURE
TRANSPORT BACK INTO THE REGION. THIS ALONG WITH A RENEWED PUSH OF
COOLER AIR SOUTH INTO THE REGION ALONG WITH THE RETURN OF GULF
MOISTURE WILL COMBINE TO INCREASE THUNDER CHANCES FOR MONDAY AND
TUESDAY.

&&

.AVIATION...02/18Z
ISSUED AT 1245 PM CDT TUE JUL 2 2013

VFR CIGS EXPECTED THROUGH 01Z.  THERE STILL WILL BE SOME ISOLATED TO
SCATTERED SHOWERS DEVELOPING DURING PEAK HEATING BUT THESE SHOULD
MAINLY BE ACROSS THE WESTERN TAF LOCATIONS AND DIMINISH QUICKLY THIS
EVENING.  COVERAGE IS STILL EXPECTED TO BE TOO LIMITED TO INCLUDE IN
MORE THAN FOD AND DSM TAFS. HOWEVER...SATELLITE SHOWING SOME
AGITATED CUMULUS AROUND OTM SO I PUT A VCSH MENTION IN THAT TAF AS
WELL.  WINDS WILL BE LIGHT THROUGH THE TAF PERIOD.  SOUNDING HINTING
AT SOME VERY SHALLOW GROUND FOG POSSIBLE FROM DSM EAST FOR A BRIEF

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BOKSA
LONG TERM...REV
AVIATION...FAB
Hazardous weather outlook, Jul 2, 3:54 AM CST, 10 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
454 AM CDT TUE JUL 2 2013

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-031000-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
454 AM CDT TUE JUL 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLY MAINLY THIS
AFTERNOON INTO THE EVENING HOURS. THE OVERALL SEVERE WEATHER
THREAT IS LOW...HOWEVER CONDITIONS WILL BE PRESENT FOR AN ISOLATED
FUNNEL CLOUD REPORT ESPECIALLY ALONG AND EAST OF INTERSTATE 35.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE ARE ADDITIONAL CHANCES FOR THUNDERSTORMS ACROSS PORTIONS OF
THE AREA WEDNESDAY INTO THURSDAY AND AGAIN SATURDAY NIGHT INTO
MONDAY. THE SEVERE WEATHER THREAT IS LOW WEDNESDAY INTO
THURSDAY...BUT IS MORE LIKELY WITH THE ACTIVITY SATURDAY NIGHT
THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MJB

In the hours before

Special weather statement, Jul 2, 12:16 PM CST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
116 PM CDT TUE JUL 2 2013

IAZ035>038-047>049-022030-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BOONE-STORY-MARSHALL-
INCLUDING THE CITIES OF...FORT DODGE...WEBSTER CITY...ELDORA...
GRUNDY CENTER...BOONE...AMES...MARSHALLTOWN
116 PM CDT TUE JUL 2 2013

...THUNDERSTORMS WITH SMALL HAIL AND GUSTY WIND MOVING ACROSS THE
AREA...

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP AND MOVE SOUTH
BETWEEN THE HIGHWAY 20 AND HIGHWAY 30 CORRIDORS THIS AFTERNOON.
THE STORMS MAY PRODUCE SOME SMALL HAIL...TO THE SIZE OF DIMES...
AND GUSTY WINDS TO 30 MPH. THERE IS ALSO SOME POTENTIAL FOR FUNNEL
CLOUDS TO DEVELOP...MAINLY IN THE BEGINNING STAGES OF THUNDERSTORM
DEVELOPMENT.

FAB
Special weather statement, Jul 2, 1:49 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
249 PM CDT TUE JUL 2 2013

IAZ044>050-057>062-070>075-081>086-092>097-022200-
CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-
DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-
MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-
DECATUR-WAYNE-APPANOOSE-DAVIS-
INCLUDING THE CITIES OF...DENISON...CARROLL...JEFFERSON...BOONE...
AMES...MARSHALLTOWN...TOLEDO...AUDUBON...GUTHRIE CENTER...ADEL...
DES MOINES...NEWTON...GRINNELL...ATLANTIC...GREENFIELD...
WINTERSET...INDIANOLA...KNOXVILLE...OSKALOOSA...CORNING...
CRESTON...OSCEOLA...CHARITON...ALBIA...OTTUMWA...BEDFORD...
MOUNT AYR...LEON...CORYDON...CENTERVILLE...BLOOMFIELD
249 PM CDT TUE JUL 2 2013

...ISOLATED THUNDERSTORMS PRODUCING SMALL HAIL AND GUSTY WINDS...

ISOLATED THUNDERSTORMS WILL DEVELOP AND MOVE SOUTHWARD ACROSS THE
AREA THIS AFTERNOON. A FEW OF THESE STORMS WILL PRODUCE SMALL HAIL
AND WIND GUSTS IN EXCESS OF 40 MPH. HOWEVER...NO WIDESPREAD
SEVERE WEATHER IS EXPECTED.

LEE

The radar

The Des Moines radar (KDMX), 15 km away, was scanning. The volume nearest the first event began at 20:35 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Polk

When
July 2, 2:33 PM CST
Where
Polk County, 2.07 mi N of Berwick
Measured
0.88 in hail
Crop damage
$5,000
Reported by
Amateur Radio
Coordinates
41.700, -93.550

Hail, Dallas

When
July 2, 2:51 PM CST
Where
Dallas County, 4.86 mi N of Hadden Hill
Measured
1 in hail
Crop damage
$5,000
Reported by
Public
Coordinates
41.690, -93.820

Hail, Polk

When
July 2, 2:52 PM CST
Where
Polk County, 0.69 mi S of Grimes
Measured
1 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.670, -93.800

Hail, Wayne

When
July 2, 3:27 PM CST to 3:35 PM CST
Where
Wayne County, 0.69 mi S of Corydon
Measured
1 in hail
Property damage
$3,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
40.760, -93.320

Nickel to quarter size hail fell for 7.5 minutes. Hail accumulated to a depth of 3 inches in parts of the city.

Hail, Clarke

When
July 2, 4:35 PM CST
Where
Clarke County, 3.12 mi E of Liberty
Measured
1 in hail
Property damage
$3,000
Crop damage
$50,000
Reported by
Public
Coordinates
41.150, -93.610

Quarter size hail covering the ground.

Hail, Union

When
July 2, 4:50 PM CST
Where
Union County, 2.5 mi ESE of Lorimor
Measured
0.88 in hail
Crop damage
$5,000
Reported by
Public
Coordinates
41.110, -94.030

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 450539, 450537, 450538, 450540, 450544, 450545.